Medical Calculator#Intensive Care#Pneumonia#risk stratification

Severe Community Acquired Pneumonia (SCAP) Score

Risk prognostication for patients presenting with community acquired pneumonia.

Author / Source: Riley Golby, MD.

1
2
3
4
5
6
7
8

Results

Real-time automated computation

0/1 calculated
SCAP Score
Awaiting input values...
Clinical Parameters (0/8)
0%
Medical calculation formulas standardized according to evidence-based clinical protocols.
About

The Severe Community-Acquired Pneumonia (SCAP) score is a clinical prediction tool designed to objectively identify those patients at high risk for SCAP as a method to influence management and disposition strategies. It was derived using a multi-variate analysis whereby eight clinical variables were assigned numeric weighted values to influence the total SCAP score. Higher scores were associated with increased risk of SCAP and totals are stratified by intervals of 10 points.

Multiple scoring systems exist to risk stratify patients presenting with community acquired pneumonia. The study authors derived and internally validated this tool, and it was subsequently externally validated. A strength of this work is that it evaluated patients within the emergency department at initial presentation. To be designated as severe, a composite of in-hospital death, mechanical ventilation, and/or shock was used. Given this very sick patient population, the SCAP rule may guide clinicians to mobilize critical care resources; however, the authors also note that social, functional, and resource considerations will also complement disposition decisions.

Variable & Associated Points

Arterial pH < 7.30 [Yes + 13, No 0]
Systolic pressure < 90 mmHg [Yes + 11, No 0]
Respiratory rate > 30 breaths / min [Yes +9, No 0]
BUN > 10.7 mmol / L (30mg/dL) [Yes +5, No 0]
Altered mental status [Yes +5, No 0]
PaO2 < 54 mmHg (or PaO2 / FiO2 < 250 mmHg) [Yes +6, No 0]
Age ≥ 80 years [Yes +5, No 0]
Multilobar / Bilateral X-Ray Involvement [Yes +5, No 0]